Alert archive / Alaska / Red Flag Warnings in 2008

Red Flag Warning 1, NWS Anchorage, AK

May 3, 2008

NWS Anchorage, AK issued this red flag warning at May 3, 2008, 11:14 AM AKDT. It took effect at May 3, 2008, 4:14 PM AKDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 2008, 11:14 AM AKDT (19:14 UTC)
In effect from
May 3, 2008, 4:14 PM AKDT
Expired
May 3, 2008, 9:00 PM AKDT
In force
5 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000
WWAK61 PAFC 040014
RFWAER

RED FLAG WARNING
NATIONAL WEATHER SERVICE ANCHORAGE AK
414 PM ADT SAT MAY 3 2008


AKZ111-040500-
/X.NEW.PAFC.FW.W.0001.080504T0014Z-080504T0500Z/
MATANUSKA VALLEY-
414 PM ADT SAT MAY 3 2008

...RED FLAG WARNING IN EFFECT UNTIL 9 PM ADT THIS EVENING FOR
STRONG WIND FOR THE MATANUSKA VALLEY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 9 PM ADT THIS EVENING FOR
STRONG WIND FOR THE MATANUSKA VALLEY.

HUMIDITIES OF 25 TO 30 PERCENT COMBINED WITH WINDS FREQUENTLY
GUSTING TO 25 TO 35 MPH WILL CONTINUE EARLY THIS EVENING. WINDS
WILL DIMINISH AND HUMIDITIES INCREASE LATER THIS EVENING. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR OCCURRING NOW...OR WILL SHORTLY. IT IS DIRECTED
TOWARD FIRE AGENCIES...AND THROUGH THEM TO THE PUBLIC.

$$
1 follow-up statement
000
WWAK61 PAFC 040500
RFWAER

RED FLAG WARNING
NATIONAL WEATHER SERVICE ANCHORAGE AK
900 PM ADT SAT MAY 3 2008


AKZ111-040600-
/X.CAN.PAFC.FW.W.0001.000000T0000Z-080504T0500Z/
MATANUSKA VALLEY-
900 PM ADT SAT MAY 3 2008

...RED FLAG WARNING IS CANCELLED FOR THE MATANUSKA VALLEY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELED THE RED
FLAG WARNING. 

WINDS HAVE DIMINISHED AND HUMIDITIES HAVE RECOVERED. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this red flag warning went out at May 3, 8:50 AM AKDT, 2 hours 24 minutes earlier.

Area forecast discussion, May 3, 8:50 AM AKDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
150 PM ADT SAT MAY 3 2008

.ANALYSIS AND UPPER LEVELS...A LONG-WAVE TROUGH IS CENTERED OVER THE
FORECAST AREA WITH UPPER JET TO THE SOUTH OVER THE NORTH PACIFIC AND
GENERALLY WEAK FLOW ACROSS ALASKA. AN ANCHOR LOW REMAINS CENTERED
OVER THE SOUTHEAST BERING WITH A COMPLEX SURFACE LOW SOUTH OF KODIAK
ISLAND TRACKING SLOWLY TOWARD THE GULF. ISOLATED TO SCATTERED SHOWERS
ARE BEING OBSERVED AHEAD OF THIS SYSTEM OVER THE SOUTHERN MAINLAND
AS WEAK UPPER LEVEL WAVES ROTATE THROUGH. SUBSIDENCE ALONG THE MAIN
TROUGH AXIS COMBINED WITH DOWNSLOPE WINDS HAVE HELPED TO SCOUR OUT
MOST OF THE CLOUDS FROM ANCHORAGE TO THE MATANUSKA VALLEY WITH BREAKS
ALSO NOTED ELSEWHERE ACROSS SOUTHCENTRAL. A SURFACE RIDGE IS BUILDING
ALONG THE NORTH GULF COAST ONCE AGAIN TODAY AND LOCALLY GUSTY EAST
TO SOUTHEAST WINDS HAVE DEVELOPED. CONDITIONS IN THE MATANUSKA VALLEY
ARE APPROACHING RED FLAG THRESHOLDS...HOWEVER WITH DIRECTION OF
FLOW DO NOT EXPECT DEW POINTS TO DROP ANY FURTHER. THE BERING REMAINS
UNDER A BLANKET OF STRATUS/STRATO-CU WITH WEAK COLD ADVECTION HELPING
TO SQUEEZE OUT A FEW FLURRIES.

.MODEL DISCUSSION...MODELS REMAIN IN EXCELLENT AGREEMENT AND FEW
CHANGES WILL BE MADE TO CURRENT FORECAST.

.SHORT TERM FORECAST...THE LOW SOUTH OF KODIAK WILL MOVE INTO THE
GULF SUNDAY SPREADING RAIN AND WINDS ACROSS COASTAL AREAS AND OVER
THE ALASKA PENINSULA INTO BRISTOL BAY. THE NORTH GULF COAST RIDGE
WILL BE PUSHED INLAND...SO DO NOT EXPECT A REPEAT OF THE GUSTY
SOUTHEAST WINDS OF THE PAST COUPLE DAYS. THE EASTERN BERING UPPER
LOW WILL OPEN WHILE THE GULF LOW BECOMES DOMINANT. THIS WILL RESULT
IN A NEARLY STATIONARY LOW OVER THE GULF THROUGH MONDAY...WITH MOST
OF MOISTURE REMAINING ALONG THE COAST. INLAND AREAS WILL CONTINUE TO
SEE SUN BREAKS WITH LITTLE OR NO PRECIPITATION.

OUT WEST ANOTHER CLOSED LOW WILL DROP FROM KAMCHATKA DOWN TO THE
ALEUTIANS AND SLOWLY TRACK EASTWARD TO THE EASTERN ALEUTIANS ON
MONDAY. WILL BE INCREASING WINDS ON THE BACK SIDE OF THIS SYSTEM TO
MINIMUM GALES DUE TO DECENT COLD ADVECTION AS UPPER RIDGE BUILDS
UPSTREAM AND NORTHERLY JET STRENGTHENS. NORTHERLY FLOW WILL CONTINUE
ACROSS CENTRAL TO EASTERN BERING THROUGH SUNDAY...MAINTAINING SOLID
CLOUD COVER AND FLURRIES. HOWEVER...AS STORM SYSTEM APPROACHES FROM
WEST SUNDAY NIGHT AND MONDAY SOME OF THIS WILL BEGIN TO BREAK UP AND
CEILINGS WILL RISE.

.LONG TERM FORECAST...MAIN LOW CIRCULATION WILL SET UP OVER THE
BERING SEA NEXT WEEK WITH WEAK RIDGING OVER SOUTHCENTRAL.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE.
MARINE...GALE WARNING 120 130 138 172 175 176.
FIRE WEATHER...NONE.

SEB MAY 08

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 11:00 PM AKDTSmall Craft AdvisoryAFC4 days
May 2, 11:00 PM AKDTSmall Craft AdvisoryAFC24 hr
May 3, 11:00 AM AKDTGale WarningAFC36 hr
May 3, 11:00 AM AKDTGale WarningAFC48 hr
May 3, 11:00 AM AKDTGale WarningAFC36 hr
May 3, 11:00 AM AKDTSmall Craft AdvisoryAFC24 hr

Nearby

Red Flag Warnings in Alaska, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.